Main Article Content

Abstract

Background: Intravenous iodinated contrast media can trigger life-threatening hypersensitivity reactions and acute coronary events through mast cell degranulation, termed Kounis syndrome. Type I Kounis syndrome entails coronary artery vasospasm in patients without pre-existing coronary artery disease.


Objective: To describe the clinical course, recovery trajectories, and management of Type I Kounis syndrome after non-ionic contrast media in an atopic patient.


Methods: A 41-year-old atopic woman developed severe dyspnea, diffuse bronchospasm, unmeasurable blood pressure, and hypoxemia (SpO2 88%) within minutes of intravenous iopromide 300 (20 mL) during cholangiography. She was followed at four milestones (T0, acute collapse; T1, 1 h after epinephrine; T2, 24 h; T3, 72 h) with serial 12-lead electrocardiography, arterial blood gas, point-of-care cardiopulmonary ultrasound, and transthoracic echocardiography. Values are reported descriptively.


Results: At T0 the electrocardiogram showed sinus tachycardia (122 beats/min), diffuse T-wave inversion in V1–V5, and QTc 556 ms; lactate was 5.99 mmol/L and base deficit -6.0 mmol/L. Intramuscular epinephrine (0.5 mg, 1:1,000) with crystalloid fluid was followed by hemodynamic stabilization (mean arterial pressure 26.7 to 84.0 mmHg, +214.6%) and normalization of repolarization (QTc 418 ms, -24.8%). High-sensitivity troponin T stayed below the 99th percentile (<14.0 ng/L). Echocardiography showed ejection fraction 56%, no regional wall motion abnormality, and TAPSE 2.4 cm. The Naranjo score was 8/10, a probable adverse drug reaction.


Conclusions: In this atopic patient, non-ionic contrast media were followed by transient repolarization abnormalities in keeping with Type I Kounis syndrome. Prompt intramuscular epinephrine was followed by recovery without evidence of worsening ischemia.

Keywords

Anaphylaxis Contrast media Coronary vasospasm Epinephrine Kounis syndrome Myocardial ischemia

Article Details

How to Cite
Satya Pranata, A. A. N., Suardamana, K., & Esa, D. F. (2026). Transient Myocardial Ischemia and Coronary Vasospasm Precipitated by Non-Ionic Iodinated Contrast Media: A Case Report of Type I Kounis Syndrome. Sriwijaya Journal of Internal Medicine, 4(2), 196-213. https://doi.org/10.59345/sjim.v4i2.369